Experimental Crohn's, MS Drug Carries Dangers

The potential side effects of a once-promising drug for multiple sclerosis and Crohn's disease are of serious concern and may outweigh any potential benefit, researchers report. A new study of the drug, natalizumab (Tysabri), found that while there was some positive response, one patient died from progressive multifocal leukoencephalopathy (PML), a brain infection. This is not the first time PML has surfaced in relation to Tysabri. "Response rates weren't overwhelming but they were certainly exciting, particularly for people who had failed other therapies," said Dr. John F. Thompson, professor of pediatrics and director of the Division of Pediatric Gastroenterology and Nutrition at the University of Miami's Miller School of Medicine. "It probably would have become another important medication to consider for people with problematic Crohn's disease but the opportunistic infection is going to be problematic. I certainly would be uncomfortable using it in my patients." Thompson was not involved with the current study, which appears in the November 3 issue of the New England Journal of Medicine.

Back to news